Alert archive / Louisiana / Flash Flood Warnings in 2018

Flash Flood Warning 54, NWS Jackson, MS

July 11, 2018Concordia Parish, Louisiana; Adams County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 11, 2018, 4:10 PM CDT for Concordia Parish, Louisiana; Adams County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2018, 4:10 PM CDT (21:10 UTC)
Expired
Jul 11, 2018, 6:15 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Concordia Parish, LA, Adams County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1130 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

966 
WGUS54 KJAN 112110
FFWJAN
LAC029-MSC001-112315-
/O.NEW.KJAN.FF.W.0054.180711T2110Z-180711T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
410 PM CDT WED JUL 11 2018

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Central Concordia Parish in northeastern Louisiana...
  Southern Adams County in southwestern Mississippi...

* Until 615 PM CDT.

* At 410 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Natchez, Sibley and Kingston. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3119 9159 3122 9165 3141 9157 3153 9145
      3149 9140 3149 9129 3139 9126 3132 9140
      3131 9143 3132 9147 3129 9147 3128 9150
      3126 9148 3122 9150 3122 9151 3124 9154
      3124 9156

$$

JM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 3:24 PM CDT, 46 minutes earlier.

Area forecast discussion, Jul 11, 3:24 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
324 PM CDT Wed Jul 11 2018

.DISCUSSION...

This Evening through Thursday:

A mid-level ridge of high pressure will remain centered over
Missouri through tomorrow, keeping our forecast area beneath light
easterly flow aloft. A shortwave moving around the ridge today
has initiated scattered showers and thunderstorms, with the chance
for a few stronger storms to produce damaging wind gusts through
early this evening. Then a repeat for tomorrow as another
shortwave rounds the base of the ridge. Coverage of showers and
storms is expected to be a little lower across the forecast area
tomorrow, though, since models indicate drier air with PW values
closer to 1.5 to 1.7 inches working in from the east for central
and southern portions of MS. Therefore, kept 50 percent chance
POPs confined mostly to northern MS and our northeast LA parishes.
Storms that do develop will once again be capable of producing
isolated damaging wind gusts, but we don't expect an organized
threat for organized severe weather. Some locations could see a
peak heat index in the low 100s to near 105 degrees, but afternoon
convection and cloud cover could limit this to a brief period
during the day. /NF/

Thursday night through Tuesday:

The primary concerns will be rain chances along with muggy
conditions through period.

We will start the period with muggy conditions which will be
associated with a broad mid to upper level ridge over the
Mississippi Valley. This will be combined with a weak frontal
boundary to the north, which will wash out on Friday. The ridging
will amplify into the weekend. In this soupy airmass PWATs will
exceed 2 inches at times during the period. Expect diurnal
convection through the period which will peak during the
afternoon and wane during the evening hours through the weekend.
As we move into early next week the GFS model shows an upper
trough coming out of Canada will bring some troughiness over the
eastern US. GFS has anomalous PWATs approaching 2.4-2.5 inches
during this time. This will result in an increase in rain chances
for the later part of the period as a cold front pushes into the
region by Tuesday. The front looks to waver around the region
through midweek. The Canadian and Euro kept the upper trough
energy in the northern stream while the we stayed under the
influence of the flat ridge. So with that in mind went closer to
the lower POPs of the Euro model for early next week. The flow
will be weak through the period, but with the soupy airmass this
will add up to some locally heavy rainfall.

As far as temps are concerned lows will be in the 70s and highs
will be in the lower 90s as heat indices seem to stay below 105
degrees at this time./17/

&&

.AVIATION...

18Z TAF discussion:
Scattered showers and thunderstorms through early this evening
could bring brief periods of heavy rainfall, gusty winds, and MVFR
or lower visibility. Otherwise, VFR conditions are expected to
prevail at all sites through the period. Winds will be variable,
with outflow from thunderstorms bringing gusty winds during the
afternoon. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  93  74  93 /  26  25  31  36
Meridian      74  95  74  94 /  21  33  27  33
Vicksburg     73  92  75  93 /  31  36  37  29
Hattiesburg   72  94  72  93 /  21  21  25  28
Natchez       73  91  73  91 /  31  48  30  35
Greenville    73  91  75  92 /  21  36  21  29
Greenwood     73  92  75  93 /  27  40  18  31

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

06/17
Hazardous weather outlook, Jul 11, 2:51 PM CDT, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
251 PM CDT Wed Jul 11 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
122000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
251 PM CDT Wed Jul 11 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Thursday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jul 11, 1:44 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
144 PM CDT WED JUL 11 2018

MSZ066-074-111930-
Jones MS-Forrest MS-
144 PM CDT WED JUL 11 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FORREST AND SOUTH
CENTRAL JONES COUNTIES UNTIL 230 PM CDT...

At 144 PM CDT, Meteorologists were tracking a strong thunderstorm
near Macedonia, or 10 miles northeast of Petal, moving south at 10
mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Macedonia around 215 PM CDT.
  Petal and Sunrise around 230 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3135 8936 3150 8924 3146 8902 3143 8902
      3143 8914 3126 8915
TIME...MOT...LOC 1844Z 017DEG 9KT 3145 8913

NF
Special weather statement, Jul 11, 2:18 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Jackson MS
218 PM CDT WED JUL 11 2018

MSZ050-051-111945-
Scott MS-Newton MS-
218 PM CDT WED JUL 11 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN NEWTON AND SOUTHEASTERN
SCOTT COUNTIES UNTIL 245 PM CDT...

At 218 PM CDT, Meteorologists were tracking a strong thunderstorm
near Conehatta, or 9 miles south of Prospect, moving west at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Forest, Newton, Prospect, Lawrence, Decatur, Conehatta and Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3222 8933 3222 8943 3237 8961 3258 8922
      3239 8904
TIME...MOT...LOC 1918Z 070DEG 12KT 3241 8929

JM
Special weather statement, Jul 11, 3:01 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
301 PM CDT WED JUL 11 2018

MSZ050-056-112030-
Smith MS-Scott MS-
301 PM CDT WED JUL 11 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SMITH AND SOUTHEASTERN
SCOTT COUNTIES UNTIL 330 PM CDT...

At 301 PM CDT, Meteorologists were tracking a strong thunderstorm
near Pineville, or 10 miles south of Forest, moving southwest at 5
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Forest, Raleigh, Homewood, Burns and Pineville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3198 8948 3216 8970 3242 8943 3226 8932
      3212 8932
TIME...MOT...LOC 2001Z 051DEG 5KT 3221 8941

JM
Special weather statement, Jul 11, 3:03 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Jackson MS
303 PM CDT WED JUL 11 2018

MSZ042-043-048-112030-
Hinds MS-Yazoo MS-Madison MS-
303 PM CDT WED JUL 11 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HINDS...SOUTH
CENTRAL YAZOO AND SOUTHWESTERN MADISON COUNTIES UNTIL 330 PM CDT...

At 303 PM CDT, Meteorologists were tracking a strong thunderstorm
near Flora, or 12 miles northwest of Madison, moving west at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Flora, Pocahontas, Annandale and Bentonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3271 9022 3253 9009 3243 9041 3265 9053
TIME...MOT...LOC 2003Z 072DEG 14KT 3259 9026

JM
Special weather statement, Jul 11, 3:23 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Jackson MS
323 PM CDT WED JUL 11 2018

LAZ026-MSZ060-112100-
Concordia LA-Adams MS-
323 PM CDT WED JUL 11 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CONCORDIA PARISH IN
NORTHEASTERN LOUISIANA AND SOUTHWESTERN ADAMS COUNTIES UNTIL 400 PM
CDT...

At 323 PM CDT, Meteorologists were tracking a strong thunderstorm
near Sibley, or 12 miles south of Natchez, moving southwest at 15
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Natchez, Monterey, Sibley and Deer Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3144 9172 3146 9172 3147 9174 3154 9137
      3136 9129 3131 9143 3132 9147 3129 9147
      3129 9149 3128 9150 3126 9148 3124 9148
      3121 9153 3123 9153 3124 9156 3122 9158
      3120 9158
TIME...MOT...LOC 2023Z 066DEG 11KT 3138 9147

JM
Special weather statement, Jul 11, 4:02 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Jackson MS
402 PM CDT WED JUL 11 2018

MSZ053-054-059-062-112130-
Jefferson MS-Copiah MS-Lincoln MS-Claiborne MS-
402 PM CDT WED JUL 11 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLAIBORNE...
NORTHWESTERN LINCOLN...NORTHEASTERN JEFFERSON AND SOUTHWESTERN COPIAH
COUNTIES UNTIL 430 PM CDT...

At 402 PM CDT, Meteorologists were tracking a strong thunderstorm
over Barlow, or 14 miles west of Hazlehurst, moving southwest at 15
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Loyd Star, Pleasant Hill, Caseyville, Peyton, Blue Hill, Allen,
Barlow, Mcbride and Glancy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3197 9076 3184 9049 3159 9056 3177 9093
TIME...MOT...LOC 2102Z 030DEG 12KT 3182 9063

JM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 3:23 PM CDTSpecial Weather StatementJANConcordia37 min
Jul 11, 4:28 PM CDTSpecial Weather StatementJANFranklin32 min
Jul 11, 4:48 PM CDTSevere Thunderstorm WarningJANCatahoula, Franklin, Richland, Tensas42 min
Jul 11, 5:01 PM CDTFlash Flood WarningJANFranklin, Richland119 min
Jul 11, 6:22 PM CDTSpecial Weather StatementJANMadison38 min
Jul 11, 1:37 PM CDTSpecial Weather StatementJANNewton23 min
Jul 11, 1:44 PM CDTSpecial Weather StatementJANForrest46 min
Jul 11, 2:18 PM CDTSpecial Weather StatementJANNewton27 min
Jul 11, 3:01 PM CDTSpecial Weather StatementJANSmith29 min
Jul 11, 3:03 PM CDTSpecial Weather StatementJANYazoo27 min
Jul 11, 4:02 PM CDTSpecial Weather StatementJANCopiah28 min
Jul 11, 4:37 PM CDTSpecial Weather StatementJANAdams38 min
Jul 11, 5:18 PM CDTSpecial Weather StatementJANFranklin27 min
Jul 11, 6:24 PM CDTSpecial Weather StatementJANHinds36 min

Nearby

Flash Flood Warnings in Louisiana, 2018Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.